Alert archive / Colorado / Special Weather Statements in 2017
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 21, 2017, 11:33 PM MDT for Otero County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2017, 11:33 PM MDT (05:33 UTC)
- Expired
- Aug 22, 2017, 12:00 AM MDT
- In force
- 27 min
- Issued by
- NWS Pueblo, CO
County Otero County, CO
The radar
The Pueblo radar (KPUX), 101 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 5.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 2891 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
432 WWUS85 KPUB 220533 SPSPUB Special Weather Statement National Weather Service Pueblo CO 1133 PM MDT MON AUG 21 2017 COZ093-094-220600- Eastern Las Animas County CO-La Junta Vicinity/Otero County CO- 1133 PM MDT MON AUG 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO AND NORTHEASTERN LAS ANIMAS COUNTIES UNTIL MIDNIGHT MDT... At 1133 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Timpas, or 22 miles south of La Junta, moving southeast at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Otero and northeastern Las Animas Counties. LAT...LON 3770 10384 3777 10364 3756 10345 3745 10375 TIME...MOT...LOC 0533Z 334DEG 7KT 3767 10370 $$ Hodanish
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 21, 11:16 PM MDT, 17 minutes earlier.
Area forecast discussion, Aug 21, 11:16 PM MDT, 17 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1116 PM MDT Mon Aug 21 2017 .SHORT TERM...(This evening through Tuesday) Issued at 303 PM MDT Mon Aug 21 2017 Scattered thunderstorms developing over the mountains as of 21z, with greatest coverage so far near the Continental Divide from Monarch Pass northward. Over the plains, surface cold front was slowly moving southward, with boundary just north of the Arkansas River at mid afternoon. For the rest of the afternoon and into the evening, expect isolated to scattered storms to continue to develop over the mountains, with very slow/erratic storm motions as steering currents have a very weak ely component west of I-25. On the plains, last few runs of the HRRR and NAM both suggest at least isolated activity developing along the cold front as it continues to push south, and expect most storms to end up south of the Arkansas River by mid to late evening. Main threat from any storms will be heavy rainfall, with 06z NAM hinting at higher QPF amounts over the San Juans/La Garitas this afternoon, then potentially over the srn Sangres/Raton Mesa later in the evening. Front continues to sink south overnight, and will keep some low pops for at least showers going into Tue morning over the srn mts and near the Raton Mesa, where N-NE upslope is maximized and residual convection is slow to dissipate. Cold front will be well south of the area on Tue, with cooler/moister air mass over the plains through the day. GFS and NAM both break out convection in the morning across much of the region, with convective focus shifting across the mountains in the afternoon. NAM would suggest little/no precip over the plains after 18z despite reasonably unstable (CAPE around 1000 J/KG) air mass, while GFS hints at enough wly steering flow to push mountain storms onto the plains late in the day. Will keep pops fairly high in the mountains, with a broadbrush of isolated to sct at lower elevations. Heavy rain again the main storm threat with weak shear and slow storm motions. Max temps will run several degf lower than Mon along and east of the mountains, while areas farther west see readings just slightly cooler. .LONG TERM...(Tuesday night through Monday) Issued at 303 PM MDT Mon Aug 21 2017 Relatively active weather is expected to continue, with daily chances for showers/tstms, especially over and near the higher terrain, as moisture remains over the area and occasional weather disturbance move across the state Tue night through Sat night. At this time, it looks like the southeast CO plains could see fairly widespread pcpn chances Thu night as one of those disturbances moves acrs the area. Sat night, another disturbance drops southward through eastern CO and could again bring widespread pcpn. On Sun and Mon an upper level ridge is expected to be centered over UT and will cover the western U.S. Overall, southern CO looks drier on these days but there will likely still be enough residual moisture for afternoon and evening pcpn over some of the higher terrain. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1111 PM MDT Mon Aug 21 2017 Low clouds/fog will be possible over KCOS and KPUB late tonight and into early tomorrow, especially during the 11 UTC through 15 UTC time frame. IFR conditions will be possible. Otherwise, expect VFR conditions the remainder of the period. Thunderstorms are likely to remain over the mountains tomorrow afternoon as the plains will likely be too stable to support, and thus do not have any TSRA in the TAFs for KPUB and KCOS. For KALS, VFR conditions anticipated next 24 hours. Cant rule out some TSRA tomorrow afternoon which may bring brief periods of MVFR to the TAF site. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...28 AVIATION...HODANISH
Hazardous weather outlook, Aug 21, 12:04 PM MDT, 11 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1204 PM MDT Mon Aug 21 2017 COZ058>089-093>099-221815- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1204 PM MDT Mon Aug 21 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms will be possible across southern Colorado this afternoon and evening, with thunderstorms most numerous and slower moving across the mountains. The main threats with storms today will be lightning, locally heavy rainfall, erratic wind gusts up to 50 mph and some brief small hail. Locally heavy rainfall could result in flash flooding in and near burn scars should these areas be directly impacted. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated to scattered thunderstorms will be possible each day, with thunderstorms most numerous across the mountains each afternoon and evening. The main threats from thunderstorms will be lightning, locally heavy rainfall, small hail, and erratic gusty winds up to 50 mph. Locally heavy rainfall could result in flash flooding in and near burn scars should these areas be directly impacted. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across southern Colorado this afternoon and evening. 10/77
In the hours before
Special weather statement, Aug 21, 11:33 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 1133 PM MDT MON AUG 21 2017 COZ093-094-220600- Eastern Las Animas County CO-La Junta Vicinity/Otero County CO- 1133 PM MDT MON AUG 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO AND NORTHEASTERN LAS ANIMAS COUNTIES UNTIL MIDNIGHT MDT... At 1133 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Timpas, or 22 miles south of La Junta, moving southeast at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Otero and northeastern Las Animas Counties. LAT...LON 3770 10384 3777 10364 3756 10345 3745 10375 TIME...MOT...LOC 0533Z 334DEG 7KT 3767 10370 Hodanish
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 4:05 PM MDT | Special Weather Statement | PUB | Costilla | 25 min |
Nearby
Special Weather Statements in Colorado, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.